Pennsylvania, 2001Hail and Damaging Winds in Pennsylvania, July 10, 2001
July 10, 2001 · NWS BGM · 3 events in 1 county or zone
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 10, 1:50 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT TUE JUL 10 2001
SCT CONVECTION FIRING ACRS THE SERN 1/2 OF THE CWA ATTM CLSR TO THE
LL THETA-E RDG. CONCUR WITH SPC ON SVR WATCH FOR CATSKILLS AND
POCONOS AND POINTS E AS PER PREV FCST DSCN. WILL HV SHRA/TSRA LIKELY
INTO ERLY EVE IN THE WATCH AREA AND SCT SHRA/TSRA FOR ADJACENT ZONES
TO THE W TO ACCOUNT FOR CURRENT RADAR ACVTY. THIS ACVTY SHUD DROP S
AND E OF REGION LATER IN THE EVENING.
ANTHR MORE VIGOROUS SHRT WAVE WAS DROPPING SE IN THE GREAT LAKES
REGION ATTM. THIS FEATURE LIKELY WILL SPARK OFF A NOCTURNAL ROUND OF
CONVECTION...POTENTIALLY IN A LINE WITH STRG WINDS/BOW ECHOES ETC.
THIS UPR LVL FEATURE EVENTUALLY WILL ESTABLISH THE COOLER AIR INTO
THE REGION ON FAIRLY STRG LL WINDS. MAIN QUESTION IS HOW FAR N WILL
THE SIGNFCT CONVECTION OCCUR. BEST INSTABILITY AS PER LOW-LVL
MOISTURE IS S OF CWA BUT BEST COOLING ALOFT AND UPR LVL SUPPORT IS
FARTHER N OVER BGM CWA. NEXTSHIFT WILL HAVE TO WATCH OUT TO THE N
AND W TO SEE HOW FAR N THE SIGNIFICANT CONVECTIVE ACVTY OCCURS TO
DETERMINE IF WE SEE A RARE NOCTURAL ROUND OF SVR STORMS. FOR NOW
WILL KEEP POPS IN ZONES FOR LATER TONIGHT TO ACCOUNT FOR THE CHC OF
MORE CONVECTION WITH THIS NEXT WAVE.
AFTER THIS WAVE PASSES...NY/PA IS IN CYCLONIC FLOW ALOFT WITH WRAP
ARND MOISTURE AS AN UPR LVL LO SLOLY TRACKS ACRS SERN CANADA TO THE
MARITIMES. SEE SCT AFTRN IN-STABILITY SHRA BOTH WED AND THU IN THIS
PATTERN FOR CNTRL NY AND THE NRN TIER OF PA.
WORKZONES OUT BY 3 PM...ZONES/RDF B4 330 PM.
.BGM...SVR TSTM WATCH DELAWARE...SULLIVAN...PIKE AND WAYNE COUNTIES.
NICOSIA
In the hours before
Special weather statement, Jul 10, 10:30 AM EST, 4 hours 40 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-102300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT TUE JUL 10 2001
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
A COLD FRONT WILL APPROACH THE REGION LATER THIS AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS CENTRAL NEW YORK THIS AFTERNOON...AND MOVE SOUTHEAST
INTO NORTHEAST PENNSYLVANIA AND THE CATSKILLS LATE IN THE AFTERNOON
OR DURING THE EARLY EVENING. THE THUNDERSTORMS WILL BECOME MORE
WIDESPREAD AS THEY TRACK SOUTH AND EAST INTO THESE AREAS.
THE POTENTIAL EXISTS FOR A FEW STORMS TO BECOME SEVERE...ESPECIALLY
OVER THE POCONOS OF NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS.
THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE STRONG DAMAGING WINDS.
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY IN NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
UPDATES. IF THE THREAT OF SEVERE WEATHER BECOMES MORE CERTAIN...
WATCHES AND OR WARNINGS MAY BE ISSUED.
INFORMATION CAN ALSYO BE OBTAINED FROM THE BINGHAMTON NATIONAL
WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
NICOSIA
Special weather statement, Jul 10, 1:57 PM EST, 1 hour 13 minutes before
NYZ057-PAZ040-NYZ062-PAZ048-100000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT TUE JUL 10 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:
DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NAT,IONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Thunderstorm Wind, Luzerne
- When
- July 10, 3:10 PM EST to 3:35 PM EST
- Where
- Luzerne County, Lehman
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -76.033
Emergency management reported trees and wires blown down by thundertsorm winds from Lehman township through Wilkes-Barre.
Hail, Luzerne
- When
- July 10, 3:15 PM EST
- Where
- Luzerne County, Huntsville
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.300, -75.983
Emergency management reported 1 inch diameter hail in Jackson township, causing some damage to a police car.
Thunderstorm Wind, Luzerne
- When
- July 10, 3:30 PM EST
- Where
- Luzerne County, Plymouth
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
SKYWARN storm spotters reported small hail and wind gusts to 50 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, July 10, 20011 death · 1.5 in hail · 13 events
- Hail and Damaging Winds in Colorado, July 10, 2001$3.0 million · 1.75 in hail · 7 events
- Hail and Damaging Wind in Pennsylvania, July 10, 2001$2.5 million · 0.75 in hail · 2 events
- Tornado and Flash Flood in Wyoming, July 10, 2001F2 · 2 events
- Flash Flood and Hail in West Virginia, July 10 to 11, 2001$518,000 · 1 in hail · 9 events
- Flash Flood in Wyoming, July 10, 2001$400,000 · 1 event
- Flash Flood in West Virginia, July 10 to 11, 2001$400,000 · 1 event
- Hail and Damaging Winds in Maryland, July 10 to 11, 20013 injured · $53,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Massachusetts, July 10, 2001$97,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, July 10, 2001$79,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in New York, July 10, 2001$66,000 · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 10, 2001$60,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261877, 5261878, 5261879.